Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 262, NWS Hastings, NE

July 16, 2022Buffalo County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 16, 2022, 8:33 PM CDT for Buffalo County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2022, 8:33 PM CDT (01:33 UTC)
Expired
Jul 16, 2022, 9:15 PM CDT
In force
42 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Buffalo County, NE

The radar

The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 6:37 PM CDTSevere Thunderstorm WatchSPC5 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:47 PM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jul 16, 2:47 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
247 PM CDT Sat Jul 16 2022

.DISCUSSION...(This evening through Saturday)
Issued at 241 PM CDT Sat Jul 16 2022

Main forecast problems include thunderstorm/severe weather chances
tonight and excessive heat next week.

Some thundershowers/thunderstorms can occur this afternoon. A
couple of weak boundaries/outflow boundaries noted on LAPS, MSAS, radar
and satellite data will be the focus of much of convection this
afternoon/evening. One boundary has been slowly dropping south
this afternoon toward the CWA and could be the main focus of
afternoon/evening convection. Low and mid-level Lapse rates are
fairly weak while effective deep layer shear is moderate at 30-40
KTS. Not a lot of forcing to help things along this afternoon,
and it appears that coverage will be limited, although some sun is
breaking out on the west edge of a significant area of sky cover.
Chances of precip ramp up a bit later on this evening and into
tonight.

Upper level ridge over the west is shifting slightly west
today/tonight with height falls occurring over the Plains and a
shortwave trough/perturbation forecast to round the upper level
anticyclone and could enhance the strength of any storms that may
develop tonight. The 850 mb theta-e ridge axis will remain well
off to the northwest in west central Nebraska into central South
Dakota. Deep layer shear is forecast to be 35 KTS or so this
evening and decrease slowly with time. MUCAPEs from the HREF do
not look impressive where convection may occur, topping out only
in the 1000- 1500 J/kg range, and decreasing over time. Mid-level
lapse rates will be less than spectacular, advertised as maybe up
to -7C/km on the RAP. The main thing going for marginally severe
weather tonight will be the southern branch of the upper jet maybe
poking far enough south to add to upper level divergence within
the forward left quadrant of a jet streak and of course, the
perturbation/shortwave trough rounding the anticyclone.

One more day of near normal highs for Sunday as the upper ridge
starts to build in from the west again and regain prominence. We
should get some good subsidence, so dry weather is anticipated, but
could start off with some stratus in the morning, and perhaps some
patchy fog.

Upper level ridge builds in even more for some hot weather for the
rest of the week. 700 mb temps reach above 14C in general by Monday
into Tuesday, which would put a lid on most if not all convection. A
cold front is advertised to push through Tuesday night by long range
models, bringing in significantly drier air, and perhaps a few
degrees cooler temp. Dew points in the 40s and 50s for Wednesday and
Thursday should continue giving us dry conditions as high
temperatures continue to climb well into the 90s. The next shot at
rain looks like possibly Thursday night and beyond when low-level
moisture flux increases within return flow. 700 mb temps will remain
high enough to discourage daytime surface convection, leaving any
meager chance at all for precip relegated to mostly during the night
time as the upper level subtropical ridge re-establishes itself. For
now, severe parameters indicate little chance of severe weather for
the 7-day forecast after the marginal risk of severe storms
tonight.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1239 PM CDT Sat Jul 16 2022

Main issue will be the chance of convection late this afternoon
and for the rest of the evening. There is a marginal risk of
severe storms, so there may be the need for short fused updates
with wind speed direction based on the way any storms evolve. Hi-
res models indicate the possibility of some stratus to develop
late tonight into Sunday morning, and maybe a little bit of a
reduction to visibility, possibly MVFR. Not a lot of confidence in
this yet, but it is worth a mention. Confidence should increase
over time.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Heinlein
AVIATION...Heinlein
Hazardous weather outlook, Jul 16, 7:21 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
721 PM CDT Sat Jul 16 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
180030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
721 PM CDT Sat Jul 16 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms will track southeast across the
outlook area this evening into tonight. The primary severe weather
threats will be wind gusts to around 75 mph and hail to near the
size of ping-pong balls.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A prolonged stretch of hot weather is expected to impact much of
the local area next week. Widespread heat index values over 100
degrees are expected most days...with a brief cool down Wednesday
possibly providing a bit of relief from the more intense heat.

In addition...there are small chances for thunderstorms both
Thursday and Friday nights.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Local storm report, Jul 16, 7:23 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
723 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     3 NNW ORD               41.64N 98.96W
07/16/2022  M59 MPH          VALLEY             NE   MESONET

&&

MH
Special weather statement, Jul 16, 7:58 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
758 PM CDT Sat Jul 16 2022

NEZ040-041-046>048-170130-
Merrick NE-Nance NE-Howard NE-Greeley NE-Sherman NE-
758 PM CDT Sat Jul 16 2022

...Strong thunderstorms will impact portions of south central
Greeley, southwestern Nance, west central Merrick, northeastern
Sherman and Howard Counties through 830 PM CDT...

At 758 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cotesfield to near Elba to near Wolbach.
Movement was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Wolbach around 805 PM CDT.
  Cushing around 815 PM CDT.

Other locations in the path of these storms include St. Paul and
Palmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

&&

LAT...LON 4115 9870 4116 9833 4129 9813 4148 9844
      4139 9858 4138 9882
TIME...MOT...LOC 0058Z 317DEG 26KT 4134 9867 4134 9853 4139 9846

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Shawkey
Special weather statement, Jul 16, 8:01 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
801 PM CDT Sat Jul 16 2022

NEZ039-046-047-170130-
Valley NE-Howard NE-Sherman NE-
801 PM CDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of southeastern Valley
and northeastern Sherman Counties through 830 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherman Reservoir Dam, or 15 miles south of Ord, moving southeast at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Loup City around 810 PM CDT.
  Sherman Reservoir Dam around 815 PM CDT.

Other locations in the path of this storm include Ashton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

&&

LAT...LON 4135 9913 4145 9881 4124 9870 4119 9896
TIME...MOT...LOC 0101Z 334DEG 18KT 4138 9886

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Shawkey
Local storm report, Jul 16, 8:08 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     HOLBROOK                40.30N 100.01W
07/16/2022                   FURNAS             NE   PUBLIC

            LARGE TREE LIMBS DOWN. ESTIMATED 60 MPH WIND
            GUSTS.

&&

MH
Local storm report, Jul 16, 8:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
815 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     2 NW SHERMAN RESERVOIR  41.32N 98.91W
07/16/2022  E60 MPH          SHERMAN            NE   EMERGENCY MNGR

            60 MPH WIND GUST ESTIMATED AT SHERMAN
            RESERVOIR.

&&

MH
Local storm report, Jul 16, 8:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
824 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             BEAVER CITY             40.14N 99.83W
07/16/2022  M0.88 INCH       FURNAS             NE   EMERGENCY MNGR

            WINDS MEASURED AT 30 MPH WITH NICKEL SIZED
            HAIL.

&&

SR

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:15 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDGreeley, Howard, Sherman, Valley45 min
Jul 16, 7:21 PM CDTSpecial Weather StatementGIDFurnas24 min
Jul 16, 7:34 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper41 min
Jul 16, 7:52 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDDawson53 min
Jul 16, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDBuffalo, Dawson, Sherman49 min
Jul 16, 7:58 PM CDTSpecial Weather StatementGIDHoward32 min
Jul 16, 8:01 PM CDTSpecial Weather StatementGIDSherman29 min
Jul 16, 8:07 PM CDTSevere Thunderstorm WarningGIDHoward, Sherman38 min
Jul 16, 8:10 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan21 min
Jul 16, 8:24 PM CDTTornado WarningGIDHall, Howard36 min
Jul 16, 8:36 PM CDTSpecial Weather StatementGIDDawson24 min
Jul 16, 8:44 PM CDTSevere Thunderstorm WarningGIDDawson31 min
Jul 16, 8:49 PM CDTTornado WarningGIDHall26 min
Jul 16, 8:51 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Hall, Howard39 min
Jul 16, 8:59 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Franklin, Kearney, Webster46 min
Jul 16, 9:04 PM CDTTornado WarningGIDAdams, Buffalo, Hall, Kearney14 min
Jul 16, 9:10 PM CDTSevere Thunderstorm Warning Destructive damage threatGIDAdams, Clay, Hall50 min
Jul 16, 9:17 PM CDTSpecial Weather StatementGIDDawson28 min
Jul 16, 9:28 PM CDTSpecial Weather StatementGIDFranklin32 min
Jul 16, 9:40 PM CDTSpecial Weather StatementGIDFranklin, Furnas, Harlan50 min
Jul 16, 9:41 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster49 min
Jul 16, 10:17 PM CDTSpecial Weather StatementGIDThayer28 min
Jul 16, 10:55 PM CDTSpecial Weather StatementGIDThayer35 min
Jul 16, 10:29 PM CDTSpecial Weather StatementGIDPhillips, Smith31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.